Experts give insight into how you should respond in the event of a drug overdose | news



Experts give insight into how you should respond in the event of a drug overdose

MADISON (WKOW) — Since 2000, drug overdose deaths in Dane County have steadily increased, reaching a level never-before-seen in the state’s history. That’s according to a 2022 study from Public Health Madison & Dane County (PHMDC).

The study shows 138 people died in Dane County from a drug overdose in 2020 alone — up more than 130% from 2000. Most overdoses resulted from synthetic drugs like fentanyl, and more than half came from people between the ages of 25 and 34.

Activists like Tanya Kraege with Safe Communities of Madison say it’s statistics like these that make her believe everyone should be prepared for how to respond in the event of a drug overdose.

“People are expecting to use one type of drug and have no tolerance for opioids whatsoever and are overdosing because they are ingesting fentanyl and don’t know how to handle that,” Kraege said. “It’s very serious.”

Kraege says the first steps toward responding to a drug overdose are to know the signs:

  1. Pale, sweaty or clammy skin
  2. Lips or fingertips that have turned blue
  3. Unresponsive to touch, or difficulty waking someone up

Kraege says the first step after an overdose is simple.

“You want to call 911 first, that’s the first thing you want to do,” Kraege said. “Then you want to check for breathing on their throat, and provide them with some air.”

After that, Kraege says, if Narcan nasal spray is available — use it quickly. The drug can reverse the effects of an overdose in fewer than four minutes.

“Insert [it] into their nasal cavity and you want to press it two times,” Kraege said.

If the person is still unresponsive, you may have to administer multiple doses.

The organization also provides free fentanyl testing strips, to prevent a drug overdose in the first place.

“Fentanyl test strips test for the presence of fentanyl and any substance,” Kraege said. “You just want to soak it and then lay it out and wait two minutes.”

Kraege says it works similarly to a COVID-19 rapid test and provides results in as little as two minutes.

Both Narcan and fentanyl test strips are available for free at PHMDC locations, Vivent Health and Safe Communities of Madison.

When asked why the materials aren’t in all first aid kits already, Kraege said the answer was simple.

“Stigma,” Kraege said. “People want to believe that people who are using substances aren’t worth saving sometimes, and I think we’re getting more and more vocal and helping people understand that this is a community problem.”

http://www.magictouches.com/magic-tricks-videos/magpie/scripts/magpie_slashbox.php?rss_url=http://feeds.feedburner.com/SyndicationSite

Comments are closed.